Massachusetts, 2008

Flooding and Heavy Snow in Massachusetts, February 12 to 14, 2008

February 12 to 14, 2008 · NWS BOX · 13 events in 12 counties and zones

A low pressure system developed off the Mid-Atlantic coast and moved up the east coast southeast of Nantucket producing snow, rain, and ice across Southern New England. Widespread two to four inch rainfall amounts resulted in small stream and poor drainage flooding as well as some minor river flooding.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A low pressure system developed off the Mid-Atlantic coast and moved up the east coast southeast of Nantucket producing snow, rain, and ice across Southern New England. Widespread two to four inch rainfall amounts resulted in small stream and poor drainage flooding as well as some minor river flooding. In addition, there was some minor wind damage from strong northeast winds, especially along the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 12, 7:24 PM EST, 9 minutes earlier.

Area forecast discussion, Feb 12, 7:24 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
724 PM EST TUE FEB 12 2008

.SYNOPSIS...
LOW PRES WILL MOVE OUT OF THE OHIO VALLEY TONIGHT AND WEAKEN AS A
SECOND LOW DEVELOPS OVER THE MID ATLC REGION BY EARLY WED.  THIS LOW
WILL TRACK ACROSS SE NEW ENG WED EVENING.  ANOTHER COASTAL STORM IS
EXPECTED TO DEVELOP OFF THE MID ATLC COAST WED EVENING AND TRACK SE
OF NANTUCKET THU MORNING. HIGH PRES WILL BUILD INTO THE REGION LATE
THU AND THU NIGHT. LOW PRES MOVING ACROSS NORTHERN NEW ENG FRI AND
FRI EVENING WILL SWEEP A STRONG COLD FRONT OFF THE COAST BY EARLY
SAT. COLD HIGH PRES RETURNS THIS WEEKEND...THEN ANOTHER LOW PRES MAY
BRING SIGNIFICANT PRECIPITATION SUN NIGHT AND MON.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
SNOW IS BEGINNING TO OVERSPREAD SNE EARLY THIS EVENING AND BASED ON
RADAR TRENDS THE HEAVIER SNOW IS MOVING INTO HFD REGION. CROSS
SECTIONS SHOW DECENT SNOW GROWTH PROFILES FOR A FEW HOURS THIS
EVENING SO MANY LOCATIONS SHOULD SEE AT LEAST A BRIEF BURST OF
HEAVIER SNOW THIS EVENING...BUT IT WILL LIKELY BE SHORT LIVED
ESPECIALLY SW ZONES AS WARMER AIR ALOFT IS RAPIDLY SPREADING NE.

CHAGEOVER TO FZRA HAS ALREADY REACHED NW PA AT 00Z WHICH LINES UP
FAIRLY WELL WITH GFS 850-700 MB 1540-1545M THICKNESS LINE. BASED ON
THIS...CHANGEOVER TO FZRA COULD OCCUR AS EARLY AS 11 PM-MIDNIGHT FROM
CT VALLEY THROUGH RHODE ISLAND. SNOW ACCUMS IN THIS REGION LIKELY
WONT EXCEED 3.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
AS THE WARM FRONT PROGRESSES NORTHWARD...AND THE MID-LEVELS WARM...
SNOW WILL CHANGE OVER TO SLEET AND THEN FREEZING RAIN AND FINALLY TO
RAIN.

THE TRANSITION TO FZRA SHOULD BE UNDERWAY BY MIDNIGHT FROM BAF-PVD
AND WILL LIKELY REACH MHT BY 09Z. BASED ON EXPECTED QPF...MAX SNOW
AMOUNTS LIKELY WILL NOT EXCEED 6 ACROSS S NH. SREF WINTER GRAPHICS
SHOW HIGHEST PROBS FOR 4 ACROSS S NH WITH PROBS SHARPLY DECREASING
TO THE SOUTH. WE MAY ADJUST SNOW ACCUM DOWN WITH EVENING UPDATE BUT
WARNINGS WILL REMAIN IN PLACE DUE TO COMBINED IMPACT OF SNOW AND ICE.
IT WILL TAKE AWHILE TO ERODE LOW LEVEL COLD AIR IN THE INTERIOR SO A
DECENT GLAZE ON TOP OF THE SNOW IS LIKELY.

WITH THE WARM FRONT MOVING THROUGH MUCH OF SOUTHERN NEW ENGLAND BY
SUNRISE...SURFACE TEMPERATURES WILL GRADUALLY WARM THROUGH THE NIGHT
WITH TEMPS RISING ABOVE FREEZING BY 06Z ALONG THE S COAST AND
CAPE/ISLANDS AND BEFORE DAYBREAK ACROSS N CT...RI AND MUCH OF EASTERN
MA. HOWEVER...PORTIONS OF INTERIOR MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE WILL HAVE A HARD TIME GETTING ABOVE FREEZING AND COULD TAKE
UNTIL LATE MORNING/EARLY AFTERNOON TO SWITCH OVER TO RAIN. AS MUCH AS
A QUARTER OF AN INCH OF ICE COULD FALL IN THESE AREAS ON TOP OF THE
SNOW BEFORE SWITCHING OVER TO RAIN.

RAIN WILL BE HEAVY AT TIMES WITH UP TO TWO INCHES EXPECTED ALONG AND
SOUTH OF I-95/I-84.  THIS WILL LEAD TO URBAN AND POOR DRAINAGE
STREET FLOODING ACROSS SOUTHEAST AND COASTAL MASSACHUSETTS...RHODE
ISLAND...AND NORTHERN CONNECTICUT.

WITH UNSEASONABLY WARM TEMPERATURES EXPECTED WEDNESDAY AND VERY
STRONG LOW LEVEL WINDS...EXPECT GUSTY WINDS TO MIX DOWN ACROSS
SOUTHEAST MASSACHUSETTS...THE CAPE AND ISLANDS.  AT THIS TIME...WE
ARE UNSURE ABOUT THE AMOUNT OF MIXING THAT WILL OCCUR SO HAVE
LIMITED THE WIND ADVISORY TO THE CAPE AND NANTUCKET.  THE NEXT SHIFT
MAY NEED TO EXTEND THIS ADVISORY OUT ACROSS THE SOUTH COAST AND
MARTHA/S VINEYARD AS MORE MODEL DATA COMES IN.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
FIRST STORM WILL BE MOVING NE FROM CAPE COD WED EVENING...BUT POTENT
SOUTHERN STREAM SHORTWAVE LAGS BEHIND WITH ANOTHER COASTAL STORM
LIKELY DEVELOPING OFF THE MID ATLC COAST WED EVENING AND TRACKING
NEAR OR SOUTH OF THE BENCHMARK EARLY THU.  GFS IS MOST AGGRESSIVE
AND FURTHEST NORTH WITH THIS SYSTEM AND BRINGS ANOTHER ROUND OF
SIGNIFICANT PRECIP TO COASTAL SE NEW ENG WED NIGHT AND EARLY THU.
GFS MAY BE TOO AGGRESSIVE WITH THE QPF AS IT IS AN OUTLIER SO WE
SCALED BACK A BIT...BLENDING THE GFS WITH EC/GGEM.  POPS WERE STILL
INCREASED ALONG THE COAST LATE WED NIGHT AND EARLY THU.

SOUNDINGS AND PARTIAL THICKNESS PROFILES INDICATE BULK OF THIS
PRECIP WILL FALL AS RAIN NEAR THE COAST...BUT MAY END AS A PERIOD OF
SNOW AS THE COLUMN FINALLY COOLS AND THERE COULD BE A SLUSHY INCH
ACCUM.

RAPID CLEARING EXPECTED BY THU AFTERNOON AS HIGH PRES BUILDS INTO
REGION WITH HIGH CLOUDS RETURNING THU NIGHT AS THE RIDGE AXIS MOVES
EWD.

THE EXTENDED PERIOD STARTS WITH A SPLIT FLOW REGIME WITH SOUTHERN
STREAM SW US CUTOFF AND FAST MOVING NORTHERN STREAM ACROSS GT LAKES
AND NEW ENG.  HOWEVER...LATER IN THE PERIOD AS SW CUT OFF EJECTS EWD
MODELS SUGGEST PHASING LIKELY WITH NORTHERN STREAM RESULTING IN
SIGNIFICANT STORM FOR THE NE LATE SUN INTO MON.  HOWEVER...TIMING
AND DETAILS REMAIN UNCERTAIN.

FOR FRI...NORTHERN STREAM SHORTWAVE WILL RESULT IN FAST MOVING LOW
PRES MOVING EWD ACROSS NORTHERN NEW ENG.  BEST MOISTURE AND LIFT
WILL REMAIN TO THE NORTH BUT A FEW RA/SNOW SHOWERS POSSIBLE ACROSS
NW ZONES.  SW FLOW AHEAD OF THIS LOW WILL RESULT IN MILD TEMPS INTO
THE UPPER 40S FOR THE COASTAL PLAIN...WITH READINGS CLOSER TO 40 NW
HIGHER TERRAIN.

STRONG COLD FRONT SWINGS THROUGH SNE LATE FRI NIGHT WHICH SHOULD BE
ACCOMPANIED BY SCT RA/SNOW SHOWERS ALL ZONES...FOLLOWED BY A WINDY
AND COLD DAY SAT AS 850 MB TEMPS FALL TO -14.  WE CURRENTLY HAVE
TEMPS RANGING FROM UPPER TEENS NW HIGHER TERRAIN TO UPPER 20S
COASTAL PLAIN.

SUN WILL BE THE CALM BEFORE THE NEXT STORM...THEN SIGNIFICANT PRECIP
EVENT APPEARS LIKELY FOR SUN NGT INTO MON AS NEXT STORM APPROACHES.
DETAILS OF TRACK ARE UNCERTAIN AS WE ARE STILL 5-6 DAYS AWAY FROM
THIS EVENT...BUT MODEL CONSENSUS IS FOR AN INSIDE RUNNER.  COLD AIR
WILL INITIALLY BE IN PLACE SO ANY PRECIP SHOULD START AS SNOW BEFORE
LIKELY CHANGING TO RAIN IF INLAND TRACK VERIFIES.  ICE ALSO WOULD BE
POSSIBLE IN THE INTERIOR.  DUE TO UNCERTAINTY WE JUST MENTIONED RAIN
OR SNOW FOR NOW.

WINDY AND COLDER TUE BEHIND THE DEPARTING STORM.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
PLEASE SEE TAFS FOR DETAILS. PLOWING OPS EXPECTED AT ALL TAF LOCATIONS
EARLY TONIGHT EXCEPT POSSIBLY KHYA AND NO PLOWING EXPECTED TO BE
NEEDED AT KACK. VFR BECOMES LIFR IN SNOW FOR A TIME EARLY TONIGHT
EXCEPT HYA AND ACK WHERE ONLY MVFR OR IFR FOR AN HR OR 2 IN SNOW.

TRANSITION TO ZR/R PER TAFS. THE 18Z TAF MAY BE 1 OR 2 HOURS TOO FAST
ON THE CHANGEOVER...ESPECIALLY AT MHT WHERE THE CHANGE TO ICE AND
RAIN MAY BE DELAYED 2 HOURS FROM THE CURRENT TAF PROJECTION.

HEAVIEST SNOWFALL AND LOWEST PERSISTENT CIGS/VSBYS IN SNOW IS LIKELY
TO BE MHT WHERE 4+ SNOWFALL. 1/4S+ EXPECTED IN POSSIBLE THUNDER KMHT
AREA SOMETIME BETWEEN 05Z-09Z.

BDL-BAF-BOS ORH 2-4 BEFORE TRANSITION TO RAIN OR ICE.

PVD 1-3 AND HYA COATING TO 1.  KACK TRACE.

WEDNESDAY...IFR/LIFR IN RAIN...OCCASIONALLY HEAVY...WITH ISOLATED THUNDER.
LLWS EVENT ACK/HYA AND POSSIBLY PVD. NEW MODEL GUIDANCE WILL DRIVE CHANGES
IN LLWS. IF THE SFC LOW FURTHER E...THEN LLWS MAY BE LESS OF A PBLM.
12Z NCEP MODELS DIFFER MARKEDLY ON STRENGTH OF THE LLJ.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...
MVFR AND IFR LINGER IN THE EAST WEDNESDAY NIGHT WITH ANOTHER ROUND
OF PRECIP LIKELY NEAR THE COAST LATE WED NIGHT/EARLY THU...THEN VFR
ALL LOCATIONS BY MIDDAY THU.

AREAS OF MVFR POSSIBLE FRI AFTERNOON NW ZONES...THEN A PERIOD OF
MVFR LIKELY ALL TERMINALS FRI NIGHT AS A STRONG COLD FRONT MOVES
THROUGH WITH SCT RA/SNOW SHOWERS.

VFR SAT/SUN WITH GUSTY NW WINDS ON SAT.

&&

.MARINE...
LIGHT WINDS AND CALM SEAS WILL CONTINUE THROUGH THE REST OF THE
AFTERNOON AND EARLY EVENING AS HIGH PRESSURE DEPARTS THE AREA.

TONIGHT...LOW PRESSURE APPROACHES THE COASTAL WATERS FROM THE
SOUTHWEST...INCREASING WINDS AND SEAS THROUGH THE NIGHT.  SCA
CONDITIONS WILL BE LIKELY AFTER MIDNIGHT AS WELL AS REDUCED
VISIBILITIES DUE TO A MIX OF FROZEN AND FREEZING PRECIPITATION.

WEDNESDAY...FREEZING/FROZEN PRECIP WILL HAVE TRANSITIONED OVER TO
RAIN BY SUN UP.  HEAVY RAIN COULD ALSO LEAD TO A REDUCTION IN
VISIBILITY AT TIMES.  FOR THE AFTERNOON...GALES ARE UP FOR THE
SOUTHEASTERN COASTAL WATERS WITH INCREASING WINDS AS THE LOW MOVES
ACROSS SOUTHERN NEW ENGLAND.

OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...
NORTHERLY GALES LIKELY LATE WED NIGHT INTO EARLY THU ASSOCD WITH
DEVELOPING COASTAL STORM TO THE SOUTH...THEN DIMINISHING WINDS AND
SEAS THU NIGHT AS SFC RIDGE MOVES ACROSS THE REGION.  SW FLOW WILL
INCREASE FRI/FRI EVENING AHEAD OF NEXT COLD FRONT...FOLLOWED BY NEAR
GALE FORCE POST FRONTAL NW WINDS SAT.  AREAS OF FREEZING SPRAY ALSO
POSSIBLE SAT/SAT EVENING.

&&

.HYDROLOGY...
FLOOD WATCH ISSUED FOR WEDNESDAY INTO THURSDAY MORNING. EXPECTING 1
TO 2.5 INCHES OF RAINFALL POSSIBLE IN THE WATCH AREA. THIS COMBINED
WITH ANY SNOW MELT...ALONG WITH SLUSH/SNOW COVERED STORM DRAINS WILL
AID IN THE FLOODING POTENTIAL. THE PRIMARY CONCERN IS FOR POOR
DRAINAGE AND SIGNIFICANT URBAN FLOODING.

COORDINATION WITH THE NERFC INDICATES THAT THE PAWTUXET RIVER IN
CRANSTON RI...THE NEPONSET RIVER IN NORWOOD...THE ASSEBET IVER IN
MAYNARD AND THE SUDBURY RIVER IN SAXONVILLE MAY REACH OR EXCEED
BANKFULL.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING
     FOR CTZ002>004.
     WINTER WEATHER ADVISORY UNTIL 9 AM EST WEDNESDAY FOR
     CTZ002>004.
MA...WINTER STORM WARNING UNTIL 4 PM EST WEDNESDAY FOR MAZ002>006-
     008>012-026.
     FLOOD WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING
     FOR MAZ005>007-009-011>021.
     WINTER WEATHER ADVISORY UNTIL 9 AM EST WEDNESDAY FOR MAZ007-
     013>019.
     WIND ADVISORY FROM 7 AM TO 7 PM EST WEDNESDAY FOR MAZ022-024.
NH...WINTER STORM WARNING UNTIL 4 PM EST WEDNESDAY FOR NHZ011-012-
     015.
     FLOOD WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING
     FOR NHZ012.
RI...FLOOD WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING
     FOR RIZ001>007.
     WINTER WEATHER ADVISORY UNTIL 9 AM EST WEDNESDAY FOR
     RIZ001>004.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM EST
     WEDNESDAY FOR ANZ230>237-250.
     GALE WARNING FROM 1 PM TO 7 PM EST WEDNESDAY FOR ANZ254-255.

&&

SYNOPSIS...KJC
NEAR TERM...KJC/RLG
SHORT TERM...KJC/RLG
LONG TERM...KJC
AVIATION...KJC/DRAG
MARINE...KJC/RLG
HYDROLOGY...JWD/AD
Hazardous weather outlook, Feb 12, 2:20 PM EST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
220 PM EST TUE FEB 12 2008

MAZ002>004-008-010-026-NHZ011-015-131930-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-EASTERN HAMPSHIRE MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
220 PM EST TUE FEB 12 2008

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

A DIFFERENT WEATHER SYSTEM MAY BRING MORE SNOW AND ICE AND POSSIBLY
HEADLINES FROM SUNDAY AFTERNOON TO MONDAY MORNING. THIS
PRECIPITATION IS EXPECTED TO CHANGE TO RAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ023-RIZ008-131930-
DUKES MA-BLOCK ISLAND RI-
220 PM EST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL DEVELOP AROUND 6 OR 7 PM THIS EVENING. IT MAY FALL HEAVILY
FOR A SHORT TIME REDUCING VISIBILITIES BELOW ONE HALF MILE.
HOWEVER...THE SNOW SHOULD CHANGE TO A WINDSWEPT RAIN BY MIDNIGHT. 1
TO 3 INCHES OF SNOW ARE EXPECTED BEFORE THE CHANGE OVER AND UNTREATED
ROADWAYS WILL BECOME SNOW COVERED AND SLIPPERY FOR A TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MINOR URBAN AND POOR DRAINAGE FLOODING IS POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ007-013>019-RIZ001>004-131930-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN ESSEX MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-
220 PM EST TUE FEB 12 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
9 AM EST WEDNESDAY...
...FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS AND NORTHERN RHODE
ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   FLOOD WATCH.

IN ADDITION...SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS BETWEEN 45 AND
50 MPH MAY DEVELOP ACROSS PORTIONS RHODE ISLAND AND SOUTHEAST
MASSACHUSETTS WEDNESDAY AFTERNOON. THE EXACT TRACK OF THE SURFACE LOW
PRESSURE SYSTEM WILL DETERMINE IF THESE WIND SPEEDS ARE REALIZED...SO
STAY TUNED.

A DIFFERENT WEATHER SYSTEM MAY BRING MORE SNOW AND ICE AND POSSIBLY
HEADLINES FROM SUNDAY AFTERNOON TO MONDAY MORNING. THIS PRECIPITATION
IS EXPECTED TO CHANGE TO RAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020-021-RIZ005>007-131930-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BRISTOL RI-WASHINGTON RI-
NEWPORT RI-
220 PM EST TUE FEB 12 2008

...FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL DEVELOP BETWEEN 7 AND 9 PM THIS EVENING. IT MAY FALL
HEAVILY FOR A SHORT TIME REDUCING VISIBILITIES BELOW ONE HALF MILE.
HOWEVER...SNOW SHOULD CHANGE TO A WINDSWEPT RAIN BETWEEN MIDNIGHT AND 2
AM. 1 TO 3 INCHES OF SNOW ARE EXPECTED BEFORE THE CHANGE OVER AND
UNTREATED ROADWAYS WILL BECOME SNOW COVERED AND SLIPPERY FOR A TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

IN ADDITION...SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS BETWEEN 45 AND
50 MPH MAY DEVELOP ACROSS PORTIONS RHODE ISLAND AND SOUTHEAST
MASSACHUSETTS WEDNESDAY AFTERNOON. THE EXACT TRACK OF THE SURFACE LOW
PRESSURE SYSTEM WILL DETERMINE IF THESE WIND SPEEDS ARE REALIZED...SO
STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ005-006-009-011-012-NHZ012-131930-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-WESTERN HAMPDEN MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-EASTERN HILLSBOROUGH NH-
220 PM EST TUE FEB 12 2008

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 PM
EST WEDNESDAY...
...FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   FLOOD WATCH.

A DIFFERENT WEATHER SYSTEM MAY BRING MORE SNOW AND ICE AND POSSIBLY
HEADLINES FROM SUNDAY AFTERNOON TO MONDAY MORNING. THIS
PRECIPITATION IS EXPECTED TO CHANGE TO RAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022-024-131930-
BARNSTABLE MA-NANTUCKET MA-
220 PM EST TUE FEB 12 2008

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL DEVELOP BETWEEN 7 AND 9 PM THIS EVENING. IT MAY FALL
HEAVILY FOR A SHORT TIME REDUCING VISIBILITIES BELOW ONE HALF MILE.
HOWEVER...SNOW SHOULD CHANGE TO A WINDSWEPT RAIN BETWEEN MIDNIGHT AND 2
AM. 1 TO 3 INCHES OF SNOW ARE EXPECTED BEFORE THE CHANGE OVER AND
UNTREATED ROADWAYS WILL BECOME SNOW COVERED AND SLIPPERY FOR A TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

MINOR URBAN AND POOR DRAINAGE FLOODING IS POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-254-255-131930-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
220 PM EST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOUTH GALES ARE POSSIBLE AROUND AND SEAWARD OF NANTUCKET WEDNESDAY.
NORTHWEST GALES ARE POSSIBLE ON MOST OF THE WATERS ON THURSDAY.
NORTHWEST GALES ARE ALSO POSSIBLE ON MOST OF THE WATERS LATE FRIDAY
NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Feb 12, 3:15 PM EST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
315 PM EST TUE FEB 12 2008

MAZ020>024-RIZ005>008-130100-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...BRISTOL...NARRAGANSETT...WESTERLY...
NEWPORT...BLOCK ISLAND
315 PM EST TUE FEB 12 2008

...ACCUMULATING SNOW WILL OVERSPREAD THE SOUTH COAST INCLUDING CAPE
COD AND THE ISLANDS BETWEEN 6 AND 8 PM THIS EVENING...

SNOW IS EXPECTED TO OVERSPREAD THE SOUTH COAST...CAPE COD AND THE
ISLANDS BETWEEN 6 AND 8 PM THIS EVENING.  THE SNOW IS EXPECTED TO
QUICKLY BECOME HEAVY AND UNTREATED ROADWAYS WILL BECOME SNOW COVERED.
IN ADDITION...THE SNOW MAY REDUCE VISIBILITIES TO BELOW ONE HALF OF A
MILE AT TIMES.

THE SNOW WILL THEN CHANGE TO RAIN BETWEEN 11 PM AND 2 AM FROM
SOUTHWEST TO NORTHEAST. THERE MAY ALSO BE A BRIEF PERIOD OF SLEET
BEFORE THE CHANGE OVER TO RAIN.

SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED ACROSS THIS REGION
BEFORE A CHANGE TO RAIN. UNTREATED ROADWAYS WILL BECOME SNOW COVERED
FOR A TIME DURING THE EVENING HOURS...SO MOTORISTS SHOULD BE PREPARED
FOR SLIPPERY TRAVEL.

FRANK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Worcester

When
February 12, 7:33 PM EST to February 13, 5:39 AM EST
Where
Northern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Heavy Snow, Western Hampden

When
February 12, 8:12 PM EST to February 13, 7:09 AM EST
Where
Western Hampden forecast zone
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Flood, Hampden

When
February 13, 11:00 AM EST to 6:30 PM EST
Where
Hampden County, Southwick to Westfield
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.050, -72.770

Several basements were flooded in Southwick. In Springfield, Allen and Cooley Streets were flooded.

Flood, Worcester

When
February 13, 12:30 PM EST to 10:15 PM EST
Where
Worcester County, Worcester to Blackstone
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.270, -71.800

Basements were flooded on North Fitzwilliam Road in Boylston. May and Flag Streets and Richmond Avenue were flooded in Worcester. In addition, the Western Worcester District Court was closed because of roof leaks caused by the heavy snow and rain. Chapel Street in Holden was closed due to flooding. Route 140 near Route 170 was flooded in Royalston. The Huckleberry Brook near Milford flooded over its banks. In addition, the Charles River at Dilla Street in Milford went over its banks. Champlain Street in Blackstone was closed due to flooding.

Flood, Essex

When
February 13, 3:20 PM EST to 9:00 PM EST
Where
Essex County, Haverhill to Groveland
Cause
Heavy Rain
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
42.780, -71.080

In Haverhill, Winter Street and North Avenue were flooded. In addition, vehicles were stuck in flood waters on Parsonage Hill Road. Spotters reported that the road was begining to wash away. Canal Street in Salem was flooded with three to four feet of water on the roadway. In Groveland, Balch Avenue was flooded near its intersection with Route 113.

Flood, Suffolk

When
February 13, 3:37 PM EST to 9:00 PM EST
Where
Suffolk County, 1 mi N of Allston to 1 mi W of Allston
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.364, -71.130

The Massachusetts Turnpike closed lanes near the Allston-Brighton tolls because of flooding.

Flood, Franklin

When
February 13, 3:40 PM EST to 11:00 PM EST
Where
Franklin County, 1 mi N of Greenfield to 1 mi W of Greenfield
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.614, -72.600

Several streets in Greenfield were flooded.

Flood, Norfolk

When
February 13, 3:44 PM EST to February 14, 6:00 AM EST
Where
Norfolk County, Norwood to Quincy
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.180, -71.220

In Norwood, several streets were flooded. West street in Walpole was flooded underneath the railroad bridge. Also, The Bird Park area was flooded. In Weymouth, Old Swamp River was out of its banks. In Quincy, the Wollaston T Station was shut down due to flooding.

Flood, Hampshire

When
February 13, 4:30 PM EST to February 14, 5:30 AM EST
Where
Hampshire County, 1 mi N of Northampton to 1 mi W of Northampton
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.334, -72.630

Route 10 in Northampton was flooded.

Flood, Bristol

When
February 13, 4:45 PM EST to 9:00 PM EST
Where
Bristol County, New Bedford to North Westport
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.630, -70.950

Several roads were closed due to flooding in New Bedford. Some of these include: Coggeshall Street, portions of Route 18, and Sawyer Street. In Somerset, Buffington Brook went out of its banks, flooding County Street and a nearby park.

Flood, Middlesex

When
February 13, 5:00 PM EST to 9:00 PM EST
Where
Middlesex County, 1 mi E of Framingham to Framingham
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.280, -71.400

Route 30 near Cochituate Road was flooded.

Flood, Bristol

When
February 13, 5:12 PM EST to 9:00 PM EST
Where
Bristol County, 1 mi N of North Attleboro to 1 mi W of North Attleboro
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.995, -71.330

Chestnut Street was closed at East Street because of flooding.

Flood, Plymouth

When
February 13, 5:35 PM EST to 9:00 PM EST
Where
Plymouth County, 1 mi W of Plymouth to 0.2 mi W of Hingham
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.970, -70.700

Bourne Road near Route 25 was flooded in Plymouth. In Hingham, the Accord Brook was out of its banks and flooding yards on Prospect Street.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80851, 80844, 80891, 80873, 80899, 80901, 80902, 80904, 80910, 80915, 80936, 80945, 80947.